The Complex Geometry of Weak Piecewise Smooth Solutions of Integrable Nonlinear PDE's¶of Shallow Water and Dym Type
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
An extension of the algebraic-geometric method for nonlinear integrable PDE's is shown to lead to new piecewise smooth weak solutions of a class of N-component systems of nonlinear evolution equations. This class includes, among others, equations from the Dym and shallow water equation hierarchies. The main goal of the paper is to give explicit theta-functional expressions for piecewise smooth weak solutions of these nonlinear PDE's, which are associated to nonlinear subvarieties of hyperelliptic Jacobians.
The main results of the present paper are twofold. First, we exhibit some of the special features of integrable PDE's that admit piecewise smooth weak solutions, which make them different from equations whose solutions are globally meromorphic, such as the KdV equation. Second, we blend the techniques of algebraic geometry and weak solutions of PDE's to gain further insight into, and explicit formulas for, piecewise-smooth finite-gap solutions.
The basic technique used to achieve these aims is rather different from earlier papers dealing with peaked solutions. First, profiles of the finite-gap piecewise smooth solutions are linked to certain finite dimensional billiard dynamical systems and ellipsoidal billiards. Second, after reducing the solution of certain finite dimensional Hamiltonian systems on Riemann surfaces to the solution of a nonstandard Jacobi inversion problem, this is resolved by introducing new parametrizations.
Amongst other natural consequences of the algebraic-geometric approach, we find finite dimensional integrable Hamiltonian dynamical systems describing the motion of peaks in the finite-gap as well as the limiting (soliton) cases, and solve them exactly. The dynamics of the peaks is also obtained by using Jacobi inversion problems. Finally, we relate our method to the shock wave approach for weak solutions of wave equations by determining jump conditions at the peak location.
- The Complex Geometry of Weak Piecewise Smooth Solutions of Integrable Nonlinear PDE's¶of Shallow Water and Dym Type
Communications in Mathematical Physics
Volume 221, Issue 1 , pp 197-227
- Cover Date
- Print ISSN
- Online ISSN
- Additional Links
- Author Affiliations
- A1. Department of Mathematics, Stanford University, Building 380, MC 2125, Stanford, CA 94305, USA. E-mail: firstname.lastname@example.org, US
- A3. Department of Mathematics, University of North Carolina, Chapel Hill, NC 27599, USA, US
- A5. Department of Mathematics and Mechanics, Moscow Lomonosov University, Moscow 119 899, Russia. E-mail: email@example.com, RU
- A4. Center for Nonlinear Studies and Theoretical Division, Los Alamos National Laboratory, Los Alamos,¶NM 87545, USA. E-mail: firstname.lastname@example.org; email@example.com, US
- A6. Control and Dynamical Systems 107-81, California Institute of Technology, Pasadena, CA 91125, USA. E-mail: firstname.lastname@example.org, US